Pupils are the black circles in your eyes. They gather light and bring it to the retina to form images. Typically, the pupils dilate, or widen, in response to low light so they can collect more light. Sometimes pupils will dilate for a reason unrelated to the levels of light in the environment. They may stay enlarged even in bright environments. Doctors refer to this condition as mydriasis. The opposite of mydriasis is when pupils constrict and get smaller. This is called miosis.
Mydriasis can happen for many different reasons. These are some of them:
Anticholinergics are substances that block specific chemicals from being transmitted to the eyes, as well as to certain muscles and glands. Anticholinergics cause your pupils to become more dilated. They can also cause constipation, dry mouth, and decreased sweating.
Anticholinergics are typically found in prescription drugs. If mydriasis is caused by prescription medication, you may also have blurry vision and dizziness. Stopping these medications should return your pupils to normal.
Injury to the eye
Injury to the eye, such as blunt force trauma, may damage the nerves controlling the pupils or the iris, the pigmented part of your eye. This can disrupt the normal response pupils have to levels of light in the environment. Other symptoms will vary depending on the cause of your injury.
Increased levels of oxytocin may lead to a temporary mild to moderate dilation of pupils. Oxytocin is released because of exercise and intimate physical or social interactions with other people. It also plays significant roles during childbirth. Research suggests that higher levels of oxytocin may help heighten the response to human faces. Oxytocin primarily causes psychological effects, such as increased emotional attachment and sexual arousal.
Using drugs such as cocaine, ecstasy, hallucinogenics, and crystal methamphetamine can lead to mydriasis. Hallucinogenic drugs, such as LSD, affect the serotonin receptors in the brain, which can lead to dilation. Stimulants such as cocaine increase levels of serotonin and cause similar effects on the eyes. Other effects of drug usage include:
- a weakened immune system
- abnormal heart rhythm
- liver damage
- behavioral issues
The extent of drug abuse will determine the severity of the symptoms.
Benign Episodic Unilateral Mydriasis
Benign episodic unilateral mydriasis (BEUM) is a temporary condition that creates a dilated pupil in only one eye. Often individuals with this condition will also experience a mild headache, eye pain, light sensitivity, and blurred vision during these episodes. In some cases BEUM also occurs during a migraine headache. While BEUM is not a dangerous condition, a complete examination of the eye and nervous system is necessary to ensure there is not a more serious cause.
Cranial nerve neuropathy
Cranial nerve neuropathy refers to gradual damage of the nerves that go to the eye. The oculomotor nerve affects the constriction and dilation of the pupils, so damage to it could lead to mydriasis. Cranial nerve neuropathy can affect one or both eyes.
If you have cranial nerve neuropathy, you may also experience other symptoms in your eyes, such as impaired vision.
Traumatic brain injury
A brain injury can cause increased intracranial pressure, which can affect your eyes. Typical causes for this type of injury include a trauma injury, tumor, or stroke. Usually only one eye will be affected. Mydriasis caused by traumatic brain injury is sometimes called a “blown pupil.”
A doctor or optometrist will sometimes apply a substance called a mydriatic to your eye to dilate the pupils. Doctors use mydriatics to examine the retina and other structures deep within your eye to evaluate your eye health. A yearly dilated eye exam is often recommended for people with high blood pressure or diabetes. Doctors also use mydriatics to reduce painful spasms of the ciliary muscles of the eye.
The dilation from mydriatics gradually wears off over four to eight hours. In some instances, it may last as long as 24 hours, however. While your eyes are dilated, you’ll have temporary eye sensitivity to bright light. Mydriatics rarely have other effects on the body.
See a doctor
If you notice that your eyes frequently stay dilated even when in a bright environment, make an appointment to see your doctor or optometrist. It is also important to see your eye specialist if you notice that one pupil stays larger than the other. They can help you determine the underlying cause of abnormally appearing pupils.
Your doctor will review your symptoms and medical history. They’ll want to know about any medications or drugs you’re taking, and whether you’ve had any injuries to the eye.
Your doctor will want to test your vision as well. That could include a visual acuity test and an ocular motility test to examine the muscles of your eye. Your doctor may also do a blood test to rule out other conditions.
There are ways you can manage the symptoms of dilated eyes:
- avoid direct sunlight
- don’t drive, especially during the day
- use sunglasses prescribed by an optometrist in bright environments
- avoid reading text too close to your eyes
The treatment of mydriasis depends upon the cause. Your doctor may recommend opaque contact lenses or light-sensitive sunglasses to help during the course of treatment. In some cases you may need surgery. It is important to uncover the cause of your mydriasis so you can begin proper treatment.
Mydriasis can be a result of many different causes. It’s important to see your optometrist or doctor if your dilated pupils persist. The underlying cause may range from less serious, such as a medication side effect, to more serious, such as brain trauma or nerve damage. Typically, the sooner you discover the cause, the better.